Alert archive / New Jersey / Special Marine Warnings in 2019

Special Marine Warning 2, NWS Philadelphia/Mount Holly

March 15, 2019

NWS Philadelphia/Mount Holly issued this special marine warning at Mar 15, 2019, 9:47 PM EDT. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 15, 2019, 9:47 PM EDT (01:47 UTC)
Expired
Mar 15, 2019, 11:15 PM EDT
In force
88 min
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Hail
0.0 in
Wind
40.0 mph

The radar

The Dover AFB radar (KDOX), 43 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 1.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2019-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 110 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2019-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 489 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
110 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
846 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
489 m²/s²
0-3 km storm-relative helicity
409 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

579 
WHUS51 KPHI 160147
SMWPHI
ANZ430-431-160315-
/O.NEW.KPHI.MA.W.0002.190316T0147Z-190316T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Mount Holly NJ
947 PM EDT FRI MAR 15 2019

The National Weather Service in Mount Holly NJ has issued a

* Special Marine Warning for...
  Delaware Bay...

* Until 1115 PM EDT.

* At 945 PM EDT, a strong cold front with showers was located over 
  Woodland Beach, or near Stony Point, moving southeast at 25 knots.

  HAZARD...Wind gusts to 40 knots.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  Fortesque Beach, Brown Shoal Light, Sea Breeze, Fourteen Foot Bank
  Light, Slaughter Beach, East Point, Bowers Beach, Woodland Beach,
  Ship John Shoal Light, Miah Maull Light, Brandywine Shoal Light and
  Cross Ledge Light.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor immediately as gusty winds and high waves are
expected.

&&

LAT...LON 3947 7548 3945 7537 3938 7538 3937 7522
      3936 7526 3931 7516 3927 7520 3922 7514
      3927 7502 3912 7483 3870 7519 3878 7517
      3878 7527 3882 7522 3904 7543 3918 7542
      3926 7556 3927 7547 3941 7558
TIME...MOT...LOC 0146Z 324DEG 23KT 3938 7548 

HAIL...0.00IN
WIND...40KTS

$$

Iovino

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special marine warning went out at Mar 15, 9:44 PM EDT, 3 minutes earlier.

Area forecast discussion, Mar 15, 9:44 PM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
944 PM EDT Fri Mar 15 2019

.SYNOPSIS...
A cold front will continue to move off the coast and out to sea
overnight. High pressure will build into the Mid- Atlantic
Saturday into early Sunday. Weak low pressure will pass to the
south of the forecast area late Sunday into early Monday. High
pressure will return Tuesday into early Wednesday then another
cold front approaches and crosses the region from the north
early Thursday.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
A cold front was moving across the Interstate 95 Corridor in
our region around 9:30 PM. The boundary will continue to move to
the east and it should pass off the coast around 11 o'clock or
so. Showers and scattered thunderstorms will continue ahead of
the boundary. The potential for small hail and strong wind gusts
was diminishing as the surface based instability was on the
decrease.

Once the front passes, the precipitation will come to an end
and the sky is expected to become partly cloudy.

The south to southwest wind will shift to the west with the
arrival of the cold front. Temperatures will begin to drop and
they should fall to the upper 30s and lower 40s in much of our
region by daybreak.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
Cold air advection will be the main story on Saturday. Dry,
northwesterly flow is expected in the wake of the cold front
this evening. There is potential for lake effect showers to
develop. However, it is unlikely that these will reach as far SE
as our area.

With a tight pressure gradient, expect winds gusting around 30
mph across the region, with higher gusts possible in the higher
terrain of the Poconos and NW NJ.

Temperatures are expected to be around 5 degrees below normal,
with highs ranging from the upper 30s in the Poconos to near 50
along the coast and in portions of Delmarva.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Sat night and Sunday...High pressure builds over the area late
Saturday and then moves offshore Sunday. Fair weather is
expected, but clouds will increase later Sunday afternoon. Highs
Sunday will be mostly in the low/mid 40s, so some 6 to 8
degrees below normal.

Sunday night/Monday...Weak low pressure is shown by the NAM/GFS
models moving across Delmarva and srn NJ. A band of (mostly)
light QPF is being painted across the area with somewhat
marginal rain/snow temperatures. The trend for these two models
is somewhat great QPF that previously shown. The CMC/ECMWF
models are showing the low, but much lighter QPF. Right now,
this appears to be the better fit with the pattern, so we'll
just keep some slight chc or very low chc pops for these periods
attm. Temperatures will remain 5 degrees or so below normal,
with highs Monday in the mid/upper 40s in most areas with low
40s across the north.

Monday night thru Wednesday...A return to dry weather with high
pressure once again building across the region. Temperatures
will be mostly in the upper 40s to around 50 both Tue/Wed, so
readings a little below normal. Lows will be in the 20s Mon
night and upper 20s/low 30s for Tue night.

Wednesday night/Friday...Models show an upper trough crossing
the Middle Atlantic. The diverse solutions show that some light
qpf is possible across the area, so some slight chc pops are
included in the fcst. Temperatures will likely be warm enough by
then for rain. Highs in the low/mid 50s for Wed/Thu.

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Overnight...Showers and thunderstorms moving to the east of our
TAF sites by 03Z, then VFR with a partly cloudy sky. Southwest
wind 10 to 20 knots with gusts of 25 to 30 knots, becoming west
and deceasing around 10 knots with gusts of 15 to 20 knots.

Saturday...VFR. Partly cloudy. West northwest wind around 15
knots with gusts of 25 to 30 knots.

Outlook...

Sat night thru Sunday...VFR expected. Northwest winds around 10
kts.

Sun night thru Monday...Restrictions possible with light snow
and rain especially KILG/KMIV/KACY.

Mon night thru Wed...Mostly VFR.

&&

.MARINE...
Small Craft Advisory conditions are expected to continue
through tomorrow. On the Delaware Bay, there may be a brief lull
in SCA winds overnight, but the lull should be less than 6
hours, so have continued the SCA through the day tomorrow.

Outlook...

Sat night...SCA conditions diminishing. Fair.

Sunday...Sub-SCA. Fair.

Sunday night thru Monday...Sub-SCA. Rain/snow possible.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 2 AM EDT Sunday for ANZ452>455.
     Small Craft Advisory until 5 AM EDT Sunday for ANZ450-451.
     Small Craft Advisory until 8 PM EDT Saturday for ANZ430-431.

&&

Synopsis...Staarmann
Near Term...Iovino
Short Term...Johnson
Long Term...O'Hara
Aviation...Iovino/O'Hara
Marine...Johnson/O'Hara
Hazardous weather outlook, Mar 15, 3:10 PM EDT, 6 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
310 PM EDT Fri Mar 15 2019

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-161915-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
310 PM EDT Fri Mar 15 2019

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-161915-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
310 PM EDT Fri Mar 15 2019

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

Some of the thunderstorms this evening could produce wind gusts
above 34 kt.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Mar 15, 8:34 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
834 PM EDT FRI MAR 15 2019

DEZ001-PAZ070-071-102>104-106-160115-
New Castle-Lower Bucks-Eastern Montgomery-Western
Montgomery-Delaware-Eastern Chester-Philadelphia-
834 PM EDT FRI MAR 15 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN NEW CASTLE...
SOUTHEASTERN MONTGOMERY...SOUTHEASTERN BUCKS...SOUTHEASTERN
CHESTER...PHILADELPHIA AND DELAWARE COUNTIES...

At 833 PM EDT, radar indicated strong thunderstorms were located
along a line extending from West Norriton to Westtown to
Kemblesville. Movement was east at 45 mph.

Local wind gusts up to 40 mph and pea size hail are possible with
these storms.

Locations impacted include...
Philadelphia, Camden, Wilmington, West Chester, Bensalem, Norristown,
Chester, West Norriton, East Norriton, Yeadon, Westtown,
Conshohocken, Palmyra, Hatboro, Folcroft, Ambler, Swarthmore,
Elsmere, Paulsboro and Kennett Square.

Heavy rainfall is also occurring, and may cause localized flooding.
Do not drive your vehicle through flooded roadways.

Cloud to ground lightning is occurring. Lightning can strike 10
miles away from a thunderstorm. Seek a safe shelter inside a
building or vehicle.

LAT...LON 3994 7562 4016 7541 4023 7482 4007 7493
      3996 7513 3988 7515 3985 7525 3984 7536
      3977 7546 3973 7548 3974 7586
TIME...MOT...LOC 0033Z 258DEG 38KT 4012 7539 3996 7554 3975 7579

Gorse
Local storm report, Mar 15, 8:47 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
847 PM EDT FRI MAR 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND DMG     POTTSTOWN               40.25N 75.65W
03/15/2019                   MONTGOMERY         PA   PUBLIC

            PHOTO SHOWS SPRUCE TREE OF ROUGHLY 2-3 FEET
            IN DIAMETER FALLEN ON HOME. NO SIGNIFICANT
            DAMAGE APPARENT THOUGH. TIME ESTIMATED FROM
            RADAR.

&&

TCD
Local storm report, Mar 15, 9:10 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
910 PM EDT FRI MAR 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     POTTSTOWN               40.25N 75.64W
03/15/2019                   MONTGOMERY         PA   911 CALL CENTER

            REPORTS OF SEVERAL TREES DOWN THROUGHOUT
            WESTERN PORTIONS OF MONTGOMERY COUNTY,
            MAINLY NEAR POTTSTOWN. SOME POWER LINES DOWN
            AS WELL.

&&

TCD
Local storm report, Mar 15, 9:13 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
913 PM EDT FRI MAR 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND DMG     MARLBOROUGH TWP         40.34N 75.46W
03/15/2019                   MONTGOMERY         PA   911 CALL CENTER

            REPORTS OF SEVERAL TREES AND POWER LINES
            DOWN.

&&

TCD
Local storm report, Mar 15, 9:36 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
936 PM EDT FRI MAR 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 PM     TSTM WND GST     1 WSW PENN WYNNE        39.98N 75.29W
03/15/2019  M62 MPH          DELAWARE           PA   MESONET

            AS MEASURED BY THE LARCHMONT MESONET SITE.

&&

TCD
Local storm report, Mar 15, 9:42 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
942 PM EDT FRI MAR 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 PM     TSTM WND GST     1 WSW PENN WYNNE        39.98N 75.29W
03/15/2019  M62 MPH          DELAWARE           PA   MESONET

            AS MEASURED BY THE LARCHMONT MESONET SITE.

0806 PM     HAIL             MONTVILLE               40.91N 74.38W
03/15/2019  E0.25 INCH       MORRIS             NJ   TRAINED SPOTTER

0803 PM     TSTM WND GST     DENVILLE TWP            40.90N 74.48W
03/15/2019  M52 MPH          MORRIS             NJ   TRAINED SPOTTER

0758 PM     TSTM WND DMG     1 ENE DENVILLE          40.87N 74.47W
03/15/2019                   MORRIS             NJ   TRAINED SPOTTER

            TREE REPORTED DOWN ON HOME ON PARK RD.
            SIGNIFICANT STRUCTURAL DAMAGE REPORTED. TIME
            ESTIMATED BY RADAR.

0755 PM     HAIL             RANDOLPH, NJ            40.85N 74.57W
03/15/2019  M0.70 INCH       MORRIS             NJ   PUBLIC

0753 PM     HAIL             MOUNTAIN LAKES          40.89N 74.45W
03/15/2019  E0.75 INCH       MORRIS             NJ   PUBLIC

0741 PM     HAIL             POTTSTOWN               40.25N 75.65W
03/15/2019  E0.75 INCH       MONTGOMERY         PA   TRAINED SPOTTER

0740 PM     TSTM WND DMG     POTTSTOWN               40.25N 75.65W
03/15/2019                   MONTGOMERY         PA   PUBLIC

            PHOTO SHOWS SPRUCE TREE OF ROUGHLY 2-3 FEET
            IN DIAMETER FALLEN ON HOME. NO SIGNIFICANT
            DAMAGE APPARENT THOUGH. TIME ESTIMATED FROM
            RADAR.

0738 PM     TSTM WND DMG     POTTSTOWN               40.25N 75.65W
03/15/2019                   MONTGOMERY         PA   TRAINED SPOTTER

            SOME TREES DOWN AND LOST POWER. UNKNOWN
            ESTIMATE OF WINDS.

0738 PM     HAIL             POTTSTOWN               40.25N 75.65W
03/15/2019  E1.00 INCH       MONTGOMERY         PA   TRAINED SPOTTER

0735 PM     TSTM WND DMG     MARLBOROUGH TWP         40.34N 75.46W
03/15/2019                   MONTGOMERY         PA   911 CALL CENTER

            REPORTS OF SEVERAL TREES AND POWER LINES
            DOWN.

0733 PM     HAIL             1 W MILFORD             40.57N 75.10W
03/15/2019  E0.25 INCH       HUNTERDON          NJ   TRAINED SPOTTER

0730 PM     TSTM WND DMG     POTTSTOWN               40.25N 75.64W
03/15/2019                   MONTGOMERY         PA   911 CALL CENTER

            REPORTS OF SEVERAL TREES DOWN THROUGHOUT
            WESTERN PORTIONS OF MONTGOMERY COUNTY,
            MAINLY NEAR POTTSTOWN. SOME POWER LINES DOWN
            AS WELL.

0640 PM     HAIL             OXFORD                  40.81N 75.00W
03/15/2019  M0.25 INCH       WARREN             NJ   TRAINED SPOTTER

            PEA TO HALF INCH HAIL.

0554 PM     HAIL             NORTH WHITEHALL TWP     40.69N 75.59W
03/15/2019  E0.25 INCH       LEHIGH             PA   TRAINED SPOTTER

0510 PM     HAIL             NORTH CATASAUQUA        40.66N 75.48W
03/15/2019  E0.25 INCH       NORTHAMPTON        PA   PUBLIC

&&

TCD

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 10:20 AM EDTGale WarningPHI5 hr
Mar 15, 8:34 PM EDTSpecial Weather StatementPHIDelaware, Philadelphia41 min

Nearby

Special Marine Warnings in New Jersey, 2019Every special marine warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.